• Welcome to Crohn's Forum, a support group for people with all forms of IBD. While this community is not a substitute for doctor's advice and we cannot treat or diagnose, we find being able to communicate with others who have IBD is invaluable as we navigate our struggles and celebrate our successes. We invite you to join us.

Worried by side effects of azathioprine

Hello, a little advice please if possible.

I have Crohn's in the TI and at the moment I'm only taking pentasa for it as I am on antibiotics for an ongoing abscess (on and off antibiotics since September and it won't shift). In pain on a daily basis and still losing weight and struggling to eat. On and off toilet all day too. Just out of hospital after a weeks stay.

I am due to start azathioprine in a few weeks once antibiotics have finished. I am worried about the possibility of developing lymphoma as we have a history of various cancers in the family. Some family members got it in their 30s (I'm 33). I'm also very light skinned and burn easily at the best of times.

I mentioned my concerns to consultant whilst I was in hospital and he basically dismissed my concerns saying the risks were too small to worry about. Can anyone suggest a way to explain my worries or any alternatives I can suggest. I'm also worried about the length of time it can take to work. Any help much appreciated. Sorry for long post!
 
I am on it myself.
If you don't mind me asking, have you experienced any side effects? Also is it helping and how long did it take to kick in?

I was only diagnosed officially in January as couldn't have colonoscopy earlier due to other complications. Also had various bouts of c diff which has delayed things. It's all quite new for me. I've done quite a lot of research online but have stopped looking now tbh as the horror stories have put me off a bit. This forum has been invaluable though.
 
I am not sure if there is any connection but in November I had a squamous cell cancer removed from my scalp. I am in a flare right now but they are concentrating on the biologic rather than the Azathioprine.
 
Location
San Diego
The risk of lymphoma from azathiorpine is real but small, especially in someone 33 years old. The risk of lymphoma in people not getting the drug is about 1 in 10,000. For people taking azathioprine it's about 6 in 10,000. So a six-fold increase in risk at first sounds very scary. But when viewed from the standpoint of overall risk, the risk is still very, very low despite the increase.

When you get older, say older than 50 and especially older that 60, the risk starts to climb. So at that point you may wish to consider switching to something else, methotrexate perhaps, or a biologic, But for now and many years to come the benefits of azathioprine far outweigh the risks.

The main thing you need to remember about active Crohn's is that the number one risk to your health you face is not the small risk from side effects of powerful drugs but the huge risk of serious damage from uncontrolled Crohn's.
 
The risk of lymphoma from azathiorpine is real but small, especially in someone 33 years old. The risk of lymphoma in people not getting the drug is about 1 in 10,000. For people taking azathioprine it's about 6 in 10,000. So a six-fold increase in risk at first sounds very scary. But when viewed from the standpoint of overall risk, the risk is still very, very low despite the increase.

When you get older, say older than 50 and especially older that 60, the risk starts to climb. So at that point you may wish to consider switching to something else, methotrexate perhaps, or a biologic, But for now and many years to come the benefits of azathioprine far outweigh the risks.

The main thing you need to remember about active Crohn's is that the number one risk to your health you face is not the small risk from side effects of powerful drugs but the huge risk of serious damage from uncontrolled Crohn's.
Thanks, as you say I think I got freaked out at the 6 fold increase. You've put it into perspective for me. And what Crohns could do untreated does scare me more than the medication. Spent more than enough time in hospital over the last few months
 
Top